Download this article
 Download this article For screen
For printing
Recent Issues
Volume 15, Issue 1
Volume 14, Issue 2
Volume 14, Issue 1
Volume 13, Issue 1
Volume 12, Issue 2
Volume 12, Issue 1
Volume 11, Issue 2
Volume 11, Issue 1
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN (electronic): 2693-3004
ISSN (print): 2693-2997
Author Index
To Appear
Other MSP Journals
Dimensions of higher order factor analysis models

Muhammad Ardiyansyah and Luca Sodomaco

Vol. 14 (2023), No. 1, 91–108

The factor analysis model is a statistical model where a certain number of hidden random variables, called factors, affect linearly the behavior of another set of observed random variables, with additional random noise. The main assumption of the model is that the factors and the noise are Gaussian random variables. This implies that the feasible set lies in the cone of positive semidefinite matrices. In this paper, we do not assume that the factors and the noise are Gaussian, hence the higher order moment and cumulant tensors of the observed variables are generally nonzero. This motivates the notion of a k-th order factor analysis model, which is the family of all random vectors in a factor analysis model where the factors and the noise have finite and possibly nonzero moment and cumulant tensors up to order k. This subset may be described as the image of a polynomial map onto a Cartesian product of symmetric tensor spaces. Our goal is to compute its dimension and we provide conditions under which the image has positive codimension.

factor analysis model, higher-order cumulants, symmetric tensors
Mathematical Subject Classification
Primary: 62R01
Secondary: 62H22, 62H25
Received: 30 September 2022
Revised: 11 May 2023
Accepted: 20 June 2023
Published: 28 November 2023
Muhammad Ardiyansyah
Department of Mathematics and Systems Analysis
Aalto University
Luca Sodomaco
Department of Mathematics
KTH Royal Institute of Technology